“How long did you take to come off lithium?” #BipolarFAQ

I know at least 2 people have asked for a lot more detail on this, so please forgive me as I go into detail…

I was told I had to take 800 mg/night lithium on approx.. 1st Feb 1998.

I have very detailed records of the amount of lithium I took every night and below you will see I put some of these in table form, such that I could graph the reduction against reducing body weight.

It was late 2002 that I got around to asking about reducing the dose and went straight down to 650 mg, which is what I have recorded for 5th Feb 2003 to 1st Feb 2005.

I was thinking that I was off lithium by the end of 2010, but really it was not until the end of 2011, so in many ways it is still early days in my med-free life with 13 years and 11 months on lithium and now only 3 years and 3 months off lithium. It was about a year ago that I met with a private GP in Nottingham and his view was that it takes a lot more than 3 years for the body to re-adjust. He seemed to be saying that one could easily continue to lose weight for several years after coming off lithium. Having said that I am hoping my weight has at least stabilized even if I seem unable to put any weight back on at this time.

mg

01/02/1998 800
08/01/2003 800
05/02/2003 650
01/02/2005 650
01/04/2005 600
15/12/2008 600
15/01/2009 500
15/08/2009 500
15/09/2009 450
15/10/2009 425
15/11/2009 400
15/07/2010 400
15/08/2010 381
15/09/2010 350
15/10/2010 347
15/11/2010 285
15/12/2010 240
15/01/2011 210
15/02/2011 207
15/03/2011 193
15/04/2011 174
15/05/2011 159
15/06/2011 132
15/07/2011 100
15/08/2011 100
15/09/2011 80
15/10/2011 60
15/11/2011 40
15/12/2011 20
01/01/2012 0

low-lithium

Bipolar weight gain, bipolar weight loss

I just read this article: Accepting Weight Gain in Bipolar Disorder

All the drugs used for bipolar are sedatives. In general: Sedatives are far more likely to cause weight gain than most other drugs. Some sedative drugs such as Olanzapine/Zyprexa are exceptionally good for putting on weight and can be used to help people who are anorexic.

I found that small decreases in dose allowed me to lose weight, with the weight coming off about 2 months after reducing the dose. However….

When I had to give up all the psychiatric drugs to protect my physical health, about 2 months later my weight started to go down rapidly. I was eating as much as I possibly could but I just got thinner and thinner.

Being bipolar and thin is at least as much of a problem as being bipolar and fat. Family tends to associate thinness with mania. I was happiest (most often in the moods I wanted and needed to be in) when I was on a very low dose of sedative.

If you feel you are too heavy then find ways of needing a little less of the sedative drugs (sedative ‘antidepressants’, sedative ‘anti-psychotics, sedative ‘mood stabilizers’) – it is well worth doing this even if you have no plans at all for ever getting off the drugs. Less is better… none at all is a difficult path.